Journal of Algebraic Geometry

Journal of Algebraic Geometry

Online ISSN 1534-7486; Print ISSN 1056-3911

   
 

 

A new six-dimensional irreducible symplectic variety


Author: Kieran G. O'Grady
Journal: J. Algebraic Geom. 12 (2003), 435-505
DOI: https://doi.org/10.1090/S1056-3911-03-00323-0
Published electronically: January 14, 2003
MathSciNet review: 1966024
Full-text PDF

Abstract | References | Additional Information

Abstract: We construct a six-dimensional irreducible symplectic variety with $b_2=8$. Since the known examples of irreducible symplectic varieties have $b_2=7$ or $b_2=23$, our variety is in a new deformation class. The example is obtained as follows. Let $J$ be the Jacobian of a genus-two curve with its natural principal polarization: results of another paper of ours give a symplectic desingularization of the moduli space of semistable rank-two sheaves on $J$ with $c_1=0$ and $c_2=2$. Let $\mathcal{M}_{\mathbf{v}}$ be this symplectic desingularization: there is a natural locally trivial fibration $\mathcal{M}_{\mathbf{v}}\rightarrow J\times\widehat{J}$. Our example is the fiber over $(0,\widehat{0})$ of this map, we denote it by $\widetilde{\mathcal{M}}$. The main body of the paper is devoted to the proof that $\widetilde{\mathcal{M}}$is irreducible symplectic and that $b_2(\widetilde{\mathcal{M}})=8$. Applying the generalized Lefschetz Hyperplane Theorem we get that low-dimensional homotopy (or homology) groups of $\widetilde{\mathcal{M}}$are represented by homotopy (or homology) groups of a subset of $\widetilde{\mathcal{M}}$ which has an explicit description. The main problem is to provide the explicit description and to extract the necessary information on homotopy or homology groups.


References [Enhancements On Off] (What's this?)

  • [B] A. Beauville, Variétés Kählériennes dont la première classe de Chern est nulle, J. Diff. Geom 18 (1983), 755-782.
  • [BDL] J. Bryan - R. Donagi - Naichung Conan Leung, $G$-Bundles on abelian surfaces, hyperkähler manifolds, and stringy Hodge numbers, AG/0004159 (2000).
  • [HG] D. Huybrechts - L. Göttsche, Hodge numbers of moduli spaces of stable bundles on $K3$ surfaces, Internat. J. of Math. 7 (1996), 359-372.
  • [G] D. Gieseker, On the moduli of vector bundles on an algebraic surface, Ann. of Math 106 (1977), 45-60.
  • [GM] M. Goresky - R. MacPherson, Stratified Morse Theory, Ergeb. Math. Grenzgeb. (3. Folge) 14, Springer, 1988.
  • [L1] J. Li, The first two Betti numbers of the moduli space of vector bundles on surfaces, Comm. Anal. Geom. 5 (1997), 625-684.
  • [L2] J. Li, Algebraic geometric interpretation of Donaldson's polynomial invariants, J. Differential Geometry 37 (1993), 417-466.
  • [Mor] J. Morgan, Comparison of the Donaldson polynomial invariants with their algebro geometric analogues, Topology 32 (1993), 449-488.
  • [Muk1] S. Mukai, Duality between $D(X)$ and $D(\widehat{X})$ with its application to Picard sheaves, Nagoya Math. J. 81 (1981), 153-175.
  • [Muk2] S. Mukai, Symplectic structure of the moduli space of sheaves on an abelian or $K3$ surface, Invent. Math 77 (1984), 101-116.
  • [Muk3] S. Mukai, On the moduli space of bundles on $K3$ surfaces, Vector bundles on Algebraic Varieties, Tata Institute Studies in Mathematics, Oxford University Press, 1987.
  • [Mum] D. Mumford, Abelian Varieties, Tata Institute Studies in Mathematics, Oxford University Press, 1970.
  • [O1] K. O'Grady, Desingularized moduli spaces of sheaves on a $K3$, J. Reine Angew. Math. 512 (1999), 49-117.
  • [O2] K. O'Grady, The weight-two Hodge structure of moduli spaces of sheaves on a $K3$ surface, J. Algebraic Geom. 6 (1997), 599-644.
  • [O3] K. O'Grady, Moduli of vector-bundles on surfaces, Algebraic Geometry Santa Cruz 1995, Proc. Symp. Pure Math. vol. 62, Amer. Math. Soc., 1997, pp. 101-126.
  • [O4] K. O'Grady, Relations among Donaldson polynomials of certain algebraic surfaces, I, Forum Math. 8 (1996), 1-61.
  • [Y1] K. Yoshioka, Some examples of Mukai's reflections on $K3$ surfaces, J. Reine Angew. Math. 515 (1999), 97-123.
  • [Y2] K. Yoshioka, Moduli spaces of stable sheaves on abelian surfaces, AG/0009001 (2000).
  • [W] F. W. Warner, Foundations of Differentiable Manifolds and Lie Groups, Graduate Texts in Mathematics 94, Springer-Verlag, 1983.


Additional Information

Kieran G. O'Grady
Affiliation: Università La Sapienza, Dipartimento di Matematica G. Castelnuovo, Piazzale A Moro 5, 00185 Rome, Italy
Email: ogrady@mat.uniroma1.it

DOI: https://doi.org/10.1090/S1056-3911-03-00323-0
Received by editor(s): November 9, 2000
Published electronically: January 14, 2003
Additional Notes: Supported by Cofinanziamento MURST 1999-2001
Dedicated: Dedicato a Riccardino

Journal of Algebraic Geometry
The Journal of Algebraic Geometry
is sponsored by the Department of Mathematical Sciences
of Tsinghua University
and is distributed by the American Mathematical Society
for University Press, Inc.
Online ISSN 1534-7486; Print ISSN 1056-3911
© 2017 University Press, Inc.
Comments: jag-query@ams.org
AMS Website